Safety fear over generic statin scrips

Prescribing GPs warn of risks in high doses as simvastatin helps slash NHS drug bill.

A rise in the prescribing of generic statins helped to cut total drug spending in England by £50 million in 2008, but GPs have warned that growing use of high-dose simvastatin could increase side-effects.

The biggest increase in prescribing was in drugs for cardiovascular disease, where prescribing rates for simvastatin rose by 15 per cent, according to data released last week by the NHS Information Centre.

The increase has helped to reduce total drug spending from £8.37 billion in 2007 to £8.32 billion for 2008, despite 46 million more prescriptions in 2008.

Overall, a total of 33.8 million prescriptions were issued for simvastatin in 2008. This is an increase of 15.3 per cent on 2007 prescribing levels, and simvastatin now accounts for half of all statins prescribed in England.

During the same period, prescribing of rosuvastatin increased by only 4.5 per cent, while pravastatin prescribing rose by just 1.8 per cent. Prescribing of atorvastatin fell by 4 per cent on 2007 figures.

Although simvastatin 40mg was the most commonly prescribed statin, with 18.8 million prescriptions, the data show that there was a 16 per cent increase in prescribing of simvastatin 80mg.

A total of 346,800 prescriptions were made for the drug in 2008, despite safety concerns.

Last year, the SEARCH trial showed that high-dose simvastatin produced only a small additional reduction in LDL cholesterol of 0.35mmol/l compared with the 20mg dose, but increased the risk of myopathy.

North Yorkshire GP Dr Terry McCormack, former chairman of the Primary Care Cardiovascular Society, said: 'Simvastatin 40mg is a good drug with few side-effects. They are seen when you go up to the 80mg doses.'

Berkshire GP Dr George Kassianos, a member of the British Cardiology Society, said: 'Generic simvastatin must be our first option. But if simvastatin 40mg does not deliver LDL cholesterol levels below 2mmol/l, the next step is not to use simvastatin 80mg because of the increased risk of side-effects.'

He added that, taking into consideration cost and LDL reduction, GPs should switch to a lower dose of another statin and titrate up if necessary.

sanjay.tanday@haymarket.com

Comment below and tell us what you think

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus